Beware Bleeding With SSRIs and Antiplatelets

September 27, 2011

September 27, 2011 (Montreal, Quebes City) — Selective serotonin-reuptake inhibitor (SSRI) antidepressants appear to increase the risk of bleeding in patients taking antiplatelet agents following an MI, a new study suggests [1].

The study, published online in CMAJ on September 26, 2011, was conducted by a team led by Dr Elham Rahme (McGill University, Montreal, QC).

Rahme explained to heartwire that data on whether SSRI antidepressants increase bleeding risk have been mixed. "It is a controversial area, but several studies have suggested that these agents may be associated with a higher bleeding risk," she said. While the mechanism is not completely clear, it is thought that blockade of serotonin reuptake into platelets somehow causes the platelets to become less reactive.

"We showed a definite increase in bleeding risk in patients taking both antiplatelet agents and SSRIs, which physicians need to be aware of, especially as depression is a common condition in patients who have recently had an MI," Rahme commented. "Obviously, patients who have major depression after an MI will still need to be treated with an antidepressant, but when making treatment decisions doctors need to bear in mind that an increased risk of bleeding may be a possibility with the SSRIs for patients taking aspirin and/or clopidogrel."

Balance Risk of Bleeding With Risk of Depression

She said she could not recommend using a different class of antidepressant, as their study did not investigate this option. "All we are saying is that doctors prescribing either antiplatelet agents or antidepressants need to be aware of this interaction with SSRIs and try to balance the increased bleeding risk with the risk of depression."

For the study, the researchers linked together databases on hospitalizations, physician billing, medication-reimbursement claims, and demographic data from Quebec province to identify patients over the age of 50 who were discharged from the hospital on antiplatelet therapy following an MI between 1998 and 2007 and those who were also taking SSRIs.

Bleeding was defined as a hospitalization for bleeding or bleeding in-hospital during follow-up and was identified using hospital-discharge diagnosis codes.

Of the 27 058 patients included, 14 426 were taking aspirin alone; 2467 were on clopidogrel alone; 9475 were on both aspirin and clopidogrel; 406 were taking aspirin and an SSRI; 239 were taking aspirin, clopidogrel, and an SSRI; and 45 were taking clopidogrel and an SSRI.

Results showed that after adjustment for baseline demographics, adding an SSRI to aspirin increased bleeding risk by 42% and adding an SSRI to dual antiplatelet therapy increased bleeding risk by 57%; both these increases reached statistical significance.

There were not enough patients taking the combination of clopidogrel plus an SSRI for a meaningful result, but the bleeding risk was still numerically higher in those taking both drugs compared with clopidogrel alone.

The researchers did not find any difference in bleeding risk with individual SSRIs. Rahme told heartwire that some previous studies have suggested that the SSRIs with higher affinity to serotonin may increase bleeding more, but they could not corroborate this.

She added that because of the retrospective nature of this study, the results should be confirmed in further trials.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....